Thanks for subscribing! Please check your email for further instructions.
by Mari Nardolillo Dias, contributing writer on grief and grieving
It all began with pain in my knee. I was on a zoom call and had extended my leg to rest on a chair when my knee locked. While unlocking it, I felt a sharp, stabbing, throbbing pain shoot up my leg. Hmmmm. A solitary incident? Unfortunately, no. The following morning, I could not bend my knee. Time to get a quick check on it. I made an appointment at a local orthopedic walk-in clinic, expecting maybe an x-ray, and suggestions. I received both by a young Physician’s Assistant (PA). She showed me the x-ray, pointing out “mild joint space loss consistent with osteoarthritis, particularly in the patellofemoral compartment.” (PA, Clinical Notes).
She asked if I wanted a cortisone shot. “Why not?” I responded.
Dear readers, I’ll tell you why not. The PA told me to expect a small pinch. I was texting at the time, so I didn’t see it. Or feel it. As I was complimenting her on the lack of pain, there was a lot of chaos. Within seconds I began to vomit, feeling very confused. Why am I vomiting? Before I could garner a response, my entire body was on fire. The fire associated with severe itching. Burning. The soles of my feet and the palms of my hands were red and felt as if they were blistering. Pruritus, the medical name for itching assaulted me – head, arms, and chest. I begged for Benadryl. Unfortunately, they are not allowed to provide any medications as they are orthopedics only. My hands began to shake. I began to shiver. I was freezing and burning at the same time.
PA: “I know you feel like you are going to die. You are not going to die. A similar incident happened to me when donating blood. You are working yourself up. You cannot be allergic to cortisone, as it is naturally occurring in our bodies. Maybe you are having a reaction to the numbing agent. You CANNOT have an allergic reaction to cortisone,” all the while giving me bottles of water and ice packs on my head and abdomen. I was very dizzy.
PA: Your blood pressure is probably “bottoming out”, but it will come back.
Still begging for Benadryl and surely thinking I was, in fact, dying, I had to ask her to take my blood pressure.
It was very low.
PA: Why don’t you just lie here and relax, and when you feel up to it, slowly stand. Then you may leave.”
I followed her directions, but when I stood, I felt the entire room and then the hall spinning out of control. The next thing I remember is the PA’s hand on my shoulder. I was in the hall, leaning against the wall.
PA: You need to come back into the room with me. You lost consciousness.” I argued with her; “No, I think I was just taking a little nap!” I remember closing my eyes to stop the spinning and felt so very, very tired. Exhausted. I wondered if this is what dying felt like. Just closing your eyes and falling asleep. Never to wake. It was very peaceful and comforting during my “little nap”.
PA: “I have to call the Rescue. Your blood pressure dropped again. “ I argued with her. I just wanted Benadryl. I explained that I have a great many allergies, many that result in pruritis and hives. Same response with the COVID vaccine. Same response as the Flu Shot. Exact same response to cats, shellfish, iodine and a host of other hosts. I can recognize an allergic reaction when I feel one!
When the EMT’s arrived, the lead asked me if I had an allergic reaction to the cortisone shot. The PA quickly intervened and retorted, “No, not an allergic reaction. A reaction. A response.”
Luckily the rescue had liquid Benadryl on board. Within minutes I began to feel normal. My blood pressure had increased to 100/70, and if I could secure a ride home, I would be released AMA (Against Medical Advice.) Which I did. I returned home, gobbled up some more Benadryl, and slept the night away. I woke to a painless knee and a desire for research. I found three current, juried articles in medical journals on the rare occurrence of anaphylaxis shock from cortisone shots. I felt redeemed.
Today I received the clinical notes from that episode. “Unfortunately, patient experienced vasovagal syncope” ( PA, Clinical Notes). Of course, I then researched the incidence of vasovagal syncope and cortisone shots, and the comparison of vasovagal syncope and anaphylaxis. One of the key differences is the inclusion of nausea and vomiting, along with extreme pruritus. Neither of these were mentioned in the clinical report. Nor was my blood pressure. Lies of omission.
I know my body. I know I was experiencing a potentially dangerous allergic reaction. I was not “working myself up.” I couldn’t convince the PA, yet I hope I convinced you. We must advocate for ourselves. We need to be assertive and fight for what we know to be true. Even if a medical professional tells us otherwise.
I am alive, and back to swimming and biking. But if that “little nap” was any indication of what death is like, it’s not so scary.
Dr. Mari Nardolillo Dias is a nationally board-certified counselor, holds a Fellow in Thanatology and is certified in both grief counseling and complicated grief. Dias is a Certified death doula, and has a Certificate in Psychological Autopsy.
She is Professor of Clinical Mental Health, Master of Science program, Johnson & Wales University. Dias is the director of GracePointe Grief Center, in North Kingstown, RI. For more information, go to: http://gracepointegrief.com/